Texas, 2007

Hail and Damaging Winds in Texas, June 26, 2007

June 26, 2007 · NWS LUB · 6 events in 5 counties and zones

Thunderstorms initiated over the central Texas Panhandle during the late afternoon hours of the 26th. This activity organized into a derecho, or long-lived extreme wind event, as it moved south across portions of the west Texas South Plains and the Permian Basin.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$475,000
Crop damage
$1.1 million
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Thunderstorms initiated over the central Texas Panhandle during the late afternoon hours of the 26th. This activity organized into a derecho, or long-lived extreme wind event, as it moved south across portions of the west Texas South Plains and the Permian Basin.

On the South Plains, areas of Yoakum, Terry, and Lynn Counties were hit particularly hard. A thunderstorm wind gust up to 81 mph was measured in western Yoakum County. Damage to utility poles and trees was widespread, but winds up to 75 mph and small hail combined to damage or destroy 20,000 acres of cotton in Lynn County. Fortunately, no reports of structural damage were received and no injuries were reported. Total losses to electrical co-ops and agricultural interests, however, exceeded $1.5 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 26, 2:23 PM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 26, 2:23 PM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
323 PM CDT TUE JUN 26 2007

.SHORT TERM...
CONVERGENCE AXIS HAS INITIATED THUNDERSTORMS ACROSS THE NORTHERN
PANHANDLE WITH SATELLITE SUGGESTING ADDITIONAL DEVELOPMENT FURTHER
SOUTH INTO THE NRN FCST AREA NOT OUT OF THE QUESTION. ALSO SEEING
THE COLD FRONT BEGINNING TO INITIATE STORMS ACROSS NERN NEW MEXICO
AND THEN FURTHER DEVELOPMENT SWD ALONG THE ROCKIES OF NRN NEW
MEXICO. EXPECT FURTHER DEVELOPMENT...LIKELY INTO SOME FORM OF
COMPLEX...WHICH WILL MOVE SSEWD INTO THE FCST AREA. SOME SEVERE
THREAT THROUGH SUNSET WITH WIND AND MARGINALLY SEVERE HAIL THE
PRIMARY THREATS. HIGH CHANCE INTO LIKELY CATEGORY POPS LOOK GOOD
ATTM WITH SOME REFINEMENT POSSIBLE LATER THIS EVENING.

EXPECT MOST OF THE ACTION TO BE OUT OF THE FCST AREA BY 12Z WITH THE
PASSAGE OF THE COLD FRONT NOT MUCH LATER. UPPER LEVEL SHEAR AXIS
WILL REMAIN JUST TO THE EAST OF THE FCST AREA. WITH SOME LOW LEVEL
STABILIZATION WEDNESDAY AND BETTER LOW LEVEL FOCUS AND UPPER LEVEL
SUPPORT LIKELY OUT OF THE AREA WEDNESDAY IT LOOKS LIKE PRECIP WILL
BE LESS LIKELY...BUT NOT COMPLETELY OUT OF THE QUESTION. WILL
MAINTAIN SLIGHT CHANCE TO CHANCE POPS FAVORING ERN AND SRN ZONES
GIVEN EXPECTED PLACEMENT OF THE AFOREMENTIONED FEATURES.

HIGHS WEDNESDAY ARE A BIT TRICKY WITH THE FRONTAL PASSAGE AND
POTENTIAL FOR SIGNIFICANT VARIATIONS IN CLOUD COVER. GUIDANCE IS
FAIRLY CLUSTERED TOGETHER BUT WITH THESE FACTORS FAVOR SLIGHTLY
COOLER MET GUIDANCE.

.LONG TERM...
WITH THE COLD FRONT TO THE SOUTH AND THE UPPER LOW/SHEAR AXIS TO THE
EAST OF THE AREA WED NIGHT PRECIP CHCS LOOK LOW...BUT NOT
ZERO...WITH BEST CHCS IN PROXIMITY TO SHEAR AXIS IN THE SE ZONES.
THEN THE MAIN FACTOR FOR OUR FCST THU INTO THE WEEKEND WILL BE THE
POSITION OF THE SHEAR AXIS. UNFORTUNATELY THE MORNING GUIDANCE HAS
NOT INCREASED CONFIDENCE WITH THIS FEATURE. THE 12Z GFS RUN KEEPS
THE AXIS AND MAJORITY PRECIP TO THE EAST OF THE FA WHILE THE NAM AND
GFS ENSEMBLE MEAN IS FURTHER WEST ALONG WITH HIGHER PRECIP
CHCS...ESPECIALLY FOR THE ROLLING PLAINS. MEANWHILE...GUIDANCE IS IN
GOOD AGREEMENT THAT THE UPPER RIDGE ACROSS THE DESERT SW WILL EXPAND
NE AND EVENTUALLY ENCOMPASS A LARGE PORTION OF THE ROCKIES AND HIGH
PLAINS...CENTERED ROUGHLY OVER THE 4-CORNERS REGION. SO...OUR AREA
SHOULD BE LOCATED IN THE TRANSITION ZONE BETWEEN THE HOT/DRY WX
ASSOCIATED WITH THE UPPER HIGH AND THE COOLER/WET WX WITH THE
WEAKENING UPPER LOW. ANY SUBTLE CHANGES IN EAST/WEST POSITION WILL
BE KEY. AT THIS POINT...MINIMAL CHANGES WILL BE MADE TO THE FCST AS
IT ALREADY INDICATES BETTER PRECIP CHCS ACROSS THE ROLLING
PLAINS...DECREASING FURTHER WEST. ALTHOUGH THE UPSLOPE FLOW MAY
INITIATE AFTN TSTM ACTIVITY IN THE NM MTNS...NORTHERLY STEERING FLOW
SHOULD KEEP IT TO OUR WEST.

THE SHEAR AXIS SHOULD CONTINUE TO WEAKEN WITH TIME AND THUS
GRADUALLY DECREASING POPS APPEAR WARRANTED BY THE WEEKEND. TEMPS
SHOULD RANGE FROM SLIGHTLY BELOW NORMAL ACROSS THE ROLLING PLAINS
WITH THE GREATER MOISTURE AND CLOUD COVER TO PERHAPS SLIGHTLY ABOVE
NORMAL NEAR THE NM BORDER.

FOR EARLY NEXT WEEK...GFS AND ECMWF INDICATE GRADUALLY LOWERING
HEIGHTS UNDERNEATH THE RIDGE...ACROSS SRN TX/NRN NM. WHETHER OR NOT
THIS IS A REMNANT OF THE OLD UPPER LOW...THIS WEAKNESS SHOULD
ENHANCE THE MOIST EASTERLY FLOW AND PUT A BIT OF DOWNWARD PRESSURE
ON HIGH TEMPS...AND IT MAY GET CLOSE ENOUGH TO THE SRN/SE ZONES TO
INCREASE POPS THAT AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        66  84  64  87  61 /  60  20  20  20  20
TULIA         64  83  63  84  63 /  60  30  20  20  20
PLAINVIEW     66  84  64  84  64 /  60  30  30  20  20
LEVELLAND     67  85  64  85  64 /  50  30  30  20  20
LUBBOCK       67  84  65  86  67 /  60  30  30  20  20
BROWNFIELD    68  85  65  86  66 /  50  30  30  30  20
CHILDRESS     66  84  67  86  68 /  50  40  30  30  30
SPUR          69  86  67  86  68 /  60  40  40  30  30
ASPERMONT     68  85  70  86  70 /  50  50  40  40  40

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07/33
Hazardous weather outlook, Jun 26, 11:17 AM CST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1217 PM CDT TUE JUN 26 2007

TXZ021>044-271730-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1217 PM CDT TUE JUN 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM LATE THIS AFTERNOON
AND EARLY THIS EVENING ACROSS THE HIGH PLAINS OF EASTERN NEW
MEXICO AND THE WESTERN TEXAS PANHANDLE. THESE STORMS COULD
ORGANIZE INTO A CONVECTIVE SYSTEM AND MOVE SOUTHEAST INTO THE
EXTREME SOUTHERN PANHANDLE AND SOUTH PLAINS REGION. THUS THERE IS
A SMALL RISK FOR SEVERE WIND GUSTS OR MARGINALLY SEVERE HAIL
DURING THE EVENING HOURS PRIMARILY NORTH AND WEST OF A LEVELLAND
TO TULIA LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A VERY MOIST ATMOSPHERE WILL REMAIN OVER WEST TEXAS THROUGH THE
WEEK. THIS MAY LEAD TO LOCALLY HEAVY RAINFALL WHICH WOULD CAUSE
FLOODING OF LOW LYING AREAS AND SIGNIFICANT PONDING OF WATER ON
ROADWAYS. THE MOST FAVORED REGION FOR HEAVY RAIN WILL SHIFT FROM
THE ENTIRE OUTLOOK AREA WEDNESDAY TO LOCATIONS OFF THE CAPROCK
THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...ALTHOUGH
SPOTTER NETWORKS AND EMERGENCY MANAGEMENT OFFICIALS WILL WANT TO
STAY ABREAST OF ANY CHANGES IN THE EXPECTED EVOLUTION OF
THUNDERSTORMS IN AND NEAR THE AREA THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jun 26, 5:03 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
603 PM CDT TUE JUN 26 2007

TXZ021>023-270015-
PARMER TX-CASTRO TX-SWISHER TX-
603 PM CDT TUE JUN 26 2007

...LINE OF STRONG THUNDERSTORMS APPROACHING SWISHER...CASTRO AND
PARMER COUNTIES...

AT 600 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS EXTENDING FROM 30 MILES NORTH OF FRIONA TO
15 MILES WEST OF CANYON TO 10 MILES EAST OF AMARILLO...MOVING SOUTH
AT 30 MPH.

THESE STORMS ARE EXPECTED TO ROLL SOUTHWARD INTO THE EXTREME
SOUTHERN PANHANDLE EARLY THIS EVENING...BETWEEN 630 PM AND 730 PM.
LARGE HAIL AND DAMAGING WIND COULD RESULT.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The radar

The Amarillo radar (KAMA), 57 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Swisher

When
June 26, 5:54 PM CST
Where
Swisher County, Happy
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.730, -101.850

A 58 mph thunderstorm wind gust was measured by a local broadcast media schoolnet in Happy. No damage was reported.

Hail, Bailey

When
June 26, 6:48 PM CST to 7:36 PM CST
Where
Bailey County, 4 mi NW of Muleshoe to Muleshoe
Measured
1.75 in hail
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
34.261, -102.779

Numerous law enforcement officials reported large hail that ranged in size from pennies to golf balls near Muleshoe between 18:48 and 19:36 CST. Initial reports indicated golf ball size hail northwest of the city along U.S. Highway 84. A police cruiser was damaged by the hail. By 19:09 CST penny size hail was reported in Muleshoe.

Thunderstorm Wind, Yoakum

When
June 26, 8:45 PM CST to 9:15 PM CST
Where
Yoakum County, 3 mi N of Plains to Denver City
Measured
70 kt (81 mph) measured gust
Property damage
$200,000
Crop damage
$75,000
Reported by
Law Enforcement
Coordinates
33.223, -102.830

A swath of extreme winds accompanied a bowing line-shaped convective complex as it moved southward over portions of Yoakum and Terry Counties during the late evening hours of the 26th. Severe winds initiated over central Yoakum County as measured by the Texas Tech University West Texas Mesonet site near Plains where a 62 mph gust was recorded at 20:45 CST. A cattle feed lot located on the New Mexico and Texas state line in western Yoakum County measured a peak gust of 81 mph according to newspaper accounts.

Damage to utility poles, lines, and trees was widespread. Numerous power poles were snapped along Farm to Market Road 213. Some minor crop damage occurred due to sandblasting. No significant structural damage was reported.

Law enforcement officials reported damage in and near Denver City when the winds spread south across southern Yoakum County. Winds estimated up to 70 mph reportedly occurred in the city between 21:10 and 21:15 CST. A number of power poles were snapped by the winds.

Thunderstorm Wind, Terry

When
June 26, 9:18 PM CST to 9:20 PM CST
Where
Terry County, Brownfield to 2 mi S of Brownfield
Measured
54 kt (62 mph) measured gust
Property damage
$250,000
Reported by
Mesonet
Coordinates
33.180, -102.280

A swath of severe winds accompanied a bowing line-shaped convective complex as it moved southward over portions of Yoakum and Terry Counties during the late evening hours of the 26th. Severe winds impacted areas near Brownfield around 21:20 CST. A 62 mph gust was measured by the Texas Tech University West Texas Mesonet site just south of the city. In addition, the public estimated gusts up to 60 mph in the city. Newspaper articles reported that up to one hundred utility poles were downed during the storm, and that electrical services were knocked out to most of the city through the late evening hours. In addition, many trees suffered damage. No significant structural damage was reported.

Thunderstorm Wind, Lynn

When
June 26, 9:35 PM CST to 10:50 PM CST
Where
Lynn County, 15 mi W of Tahoka to 1 mi N of Odonnell
Measured
65 kt (75 mph) measured gust
Crop damage
$1.0 million
Reported by
Mesonet
Coordinates
33.180, -102.039

A combination of extreme thunderstorm winds, small hail, and very heavy rains damaged or destroyed an estimated 20,000 acres of cotton in western and southern Lynn County during the late evening of the 26th. Thunderstorms associated with a derecho that impacted the southern west Texas South Plains and the Permian Basin began to impact the area along U.S. Highway 380 west of Tahoka shortly after 21:30 CST. These winds spread southeastward, and were measured up to 75 mph by the Texas Tech University West Texas Mesonet near O'Donnell. Wind-driven small hail and torrential rains caused a variety of damages to cotton plants that were already behind schedule and immature.

No structural damage was reported, but agricultural damages were estimated to approach $1 million.

High Wind, Yoakum

When
June 26, 9:50 PM CST to 10:45 PM CST
Where
Yoakum forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

The Texas Tech University West Texas Mesonet sites near Denver City and Plains sampled severe gradient winds associated with a meso-high and wake low couplet accompanying the passing derecho. The winds, measured at a peak of 62 mph, occurred well behind the convective complex as radar imagery indicated subsidence and drying overspreading the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35838, 35839, 35840, 35841, 35842, 35843.